Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 12, 2022, 2:37 PM EDT for Culpeper County, Fauquier County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2022, 2:37 PM EDT (18:37 UTC)
- Expired
- Sep 12, 2022, 3:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Culpeper County, VA, Fauquier County, VA
The radar
The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 12, 10:41 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 12, 10:41 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Mon Sep 12 2022
.SYNOPSIS...
A strong cold front associated with a potent low pressure system
over the Great Lakes will push through the region this afternoon
into the evening. The low will slide by to our north Tuesday
before high pressure builds over the area on Wednesday through
the end of the week. A weak backdoor front may settle into the
area toward the end of the week into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid morning update: Current satellite imagery shows thick low
cloud cover in place to the east of the Blue Ridge, with breaks
in the cloud cover starting to develop to the west of the Blue
Ridge. Breaks should continue to increase over the next few
hours, but a fair amount of cloud cover should persist through
the day. Storms will likely initiate in the vicinity of the I-81
corridor early this afternoon, then gradually progress eastward
through the remainder of the afternoon and into the evening.
Current thinking regarding hazardous weather today remains in-
line with the previous forecast. Previous discussion follows...
Latest water vapor imagery very clearly depicts a potent upper
low centered over IA/IL. Surface obs place the associated
surface low just east of there over southern MI. A north-south
oriented cold front is evident over the Ohio Valley.
The occluding surface low will be slow to move eastward today,
but the cold front itself is expected to make its way across the
region later today into tonight, before eventually moving
offshore by Tuesday morning.
Shower and thunderstorms will develop later today west of the
Blue Ridge as the cold front interacts with an increasingly
unstable air mass with CAPE value in the 1000-1500 J/kg range.
As expected with a system of this magnitude, deep layer shear
is quite impressive over the area as well. This could yield some
organized thunderstorms with a few low-topper supercells even
possible, especially across southern MD where instability will
be maximized. While low-level shear is relatively weak, can't
rule out a brief spin-up or even a waterspout as storms move
over the Potomac and Chesapeake Bay.
The air mass is also very moist this afternoon with PWATs
forecasted to be near 2". Pair this with a relatively slow fropa
and low-level winds parallel to the mean flow and you have a
pretty decent threat for some flash flooding. Flash flood
guidance east of I-95 is very high, so the threat in that area
was too low to necessitate a watch at this time. However, a
Flood Watch was issued for the northern Shenandoah Valley and
points eastward along the MD/PA line and into the DC/Baltimore
metros for the risk of flash flooding. Due to recent rains and
the typical urban sensitivities, believe there could be a few
instances of flooding/flash flooding this afternoon.
With a few breaks in the clouds possible, temperatures will
reach the upper 70s to lower 80s. The front will move east
slowly across the area Monday night, so it will take some time
for the chance of lingering showers to diminish, possibly not
until Tuesday morning along the Chesapeake Bay.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The upper low will move toward the St. Lawrence Valley on
Tuesday. Skies will clear and lower humidity will arrive. High
temperatures will be in the mid 70s to lower 80s and dew points
will drop sharply throughout the day into the 50s leaving a
pleasant air mass in place. A secondary trough axis may cross
later Tuesday or Tuesday night, but it should not have enough
moisture to work with to produce any precipitation. Lows will be
cooler with widespread 50s west of I-95.
Dry Canadian high pressure builds into the region on Wednesday
amidst mid-level height rises throughout the day. This will
yield a dry day with seasonable high temperatures in the low
80s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday, upper level ridging will be centered near the mid
Mississippi Valley. A weak backdoor front will be dropping into the
area, but it will only serve to shift winds to a more northerly or
northeasterly direction and reinforce the dry and seasonable
airmass. As sprawling high pressure extends southward from Canada,
widespread overnight lows in the 50s appear likely Thursday and
Friday nights (excluding urban centers and the bayshore), with some
40s possible in the higher elevation valleys. Daytime highs will be
in the upper 70s to lower 80s.
As the high starts to move offshore over the weekend and the upper
ridge drifts east, a slight warming trend may ensue. The forecast
will remain dry (and comfortable -- dew points in the 50s to perhaps
lower 60s) as the nearest weather makers will be over the Great
Lakes and southeastern US.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Fog has dissipated and ceilings are slowly starting to rise at
the terminals this morning. Ceilings are currently high end
IFR/low-end MVFR and should improve to VFR over the next several
hours. Next, attention will turn to an approaching cold front,
which will bring the potential for thunderstorms during the
afternoon and evening hours.
The front will pass by Tuesday morning, with westerly winds and
drying conditions behind it. VFR conditions will continue
through Wednesday as high pressure builds overhead.
High pressure will continue to dominate the weather Thursday and
Friday. With the exception of possible morning fog at MRB, VFR
conditions and light winds will prevail.
&&
.MARINE...
A cold front will push through the region later today into
tonight. Showers and thunderstorms will be possible. At this
time, synoptic level winds appear fairly light as they shift to
the west, but could be significantly higher in and near any
thunderstorms. A brief waterspout can not be ruled out in
thunderstorms later this afternoon/evening.
A secondary pressure surge may cross the waters Tuesday night
with some brief gusty winds possible. However, think they remain
below SCA criteria at this time. High pressure then builds
overhead on Wednesday, with conditions expected.
A weak backdoor front crossing the area Thursday morning could
result in marginal Small Craft Advisories in northerly flow. Lighter
winds will prevail later Thursday into Friday as a large area of
high pressure builds across the area.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated at most of our tidal sites this
morning, but have started to decrease in value slightly. Coastal
Flood Advisories remain in effect for DC, Alexandria, and
Annapolis. Guidance keeps tidal anomalies somewhat elevated
over the next few cycles. A cold front will push through today
into tonight, turning winds out of the WNW. This should finally
lead to lower anomalies by Tuesday, bringing an end to the flood
threat for the foreseeable future.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 5 PM EDT this afternoon through this evening
for DCZ001.
Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flood Watch from 5 PM EDT this afternoon through this evening
for MDZ005-006-011-013-014-503>508.
Flood Watch from 2 PM this afternoon to 8 PM EDT this evening
for MDZ003-004.
Coastal Flood Advisory until 9 PM EDT this evening for MDZ014.
VA...Flood Watch from 5 PM EDT this afternoon through this evening
for VAZ053-054-506.
Flood Watch from 2 PM this afternoon to 8 PM EDT this evening
for VAZ027>031-505.
Coastal Flood Advisory until 11 AM EDT this morning for VAZ054.
WV...Flood Watch from 2 PM this afternoon to 8 PM EDT this evening
for WVZ052-053.
MARINE...Flood Watch from 5 PM EDT this afternoon through this evening
for ANZ535.
&&
SYNOPSIS...CJL
NEAR TERM...CJL/KJP
SHORT TERM...CJL
LONG TERM...ADS
AVIATION...ADS/CJL/KJP
MARINE...ADS/CJL
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Sep 12, 10:25 AM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1025 AM EDT Mon Sep 12 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1025 AM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Flood Watch is in effect for portions of the Baltimore and Washington Metropolitan Areas from 5 PM to midnight. An isolated instance of flooding is possible elsewhere. In addition, an isolated thunderstorm may produce damaging wind gusts or a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1025 AM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Flood Watch is in effect for portions of northern and northwest Virginia, eastern West Virginia, and north central Maryland this afternoon and evening. An isolated instance of flooding is possible elsewhere. In addition, an isolated thunderstorm may produce damaging wind gusts or a brief tornado, mainly east of Interstate 81. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-131000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1025 AM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight An isolated instance of flooding is possible through this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:04 PM EDT | Coastal Flood Advisory | LWX | Arlington, King George, City of Alexandria, City of Falls Church | 14 hr |
| Sep 12, 2:52 AM EDT | Flood Watch | LWX | Arlington, Clarke, Fairfax, Frederick, Loudoun, Page and 6 more | 17 hr |
| Sep 12, 5:15 AM EDT | Dense Fog Advisory | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 17 more | 4 hr |
| Sep 12, 2:08 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 37 min |
| Sep 12, 2:11 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, Warren, City of Winchester | 103 min |
| Sep 12, 4:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Sep 12, 4:28 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, Stafford | 47 min |
| Sep 12, 4:52 PM EDT | Tornado Warning | LWX | Fairfax, Prince William | 23 min |
| Sep 12, 5:20 PM EDT | Special Marine Warning | LWX | 55 min | |
| Sep 12, 5:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Sep 12, 5:38 PM EDT | Special Marine Warning | LWX | 78 min | |
| Sep 12, 5:41 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church and 2 more | 3 hr |
| Sep 12, 5:53 PM EDT | Special Marine Warning | LWX | 61 min | |
| Sep 12, 6:59 PM EDT | Special Marine Warning | LWX | 46 min | |
| Sep 12, 7:15 PM EDT | Special Marine Warning | LWX | 60 min | |
| Sep 12, 4:10 PM EDT | Areal Flood Warning | LWX | Baltimore | 6 hr |
| Sep 12, 5:28 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll | 5 hr |
| Sep 12, 6:18 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Sep 12, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 32 min |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.